Warning: Invalid argument supplied for foreach() in /home/nclexion/public_html/wp-content/themes/jnews/class/ContentTag.php on line 47
Antibacterial drugs may reduce the efficacy of hormonal contraceptives, meaning extra precautions may need to be taken to avoid unintended pregnancy, according to UK researchers.
Their analysis, published in the journal BMJ Evidence Based Medicine, looked at the unwanted side effects associated with the combined use of antibiotics.
“These spontaneous reports constitute a signal of a possible drug-drug interaction”
The authors highlighted that suspicions that antibiotics, particularly broad-spectrum antibiotics, might reduce the effectiveness of hormonal contraceptives, date back to 1973.
Since then, several anecdotal reports have also implicated various antibiotics in weakening the effects of hormonal contraceptives, they noted.
Published studies have either suggested that antibiotics and hormonal contraceptives do not mix, but have not given conclusive evidence, or found there was not any evidence of interference.
Current advice, which is based on a few small studies, is that antibiotics – other than those that prompt the production of certain enzymes – do not interfere with hormonal contraceptives.
For their study, the researchers looked at Yellow Card scheme side effect reports, flagged to the UK’s drug and medical devices regulator, the Medicines and Healthcare products Regulatory Agency (MHRA).
They compared unintended pregnancies reported in 74,623 Yellow Cards for antibiotics in general and in 32,872 for enzyme-inducing drugs with those reported in 65,578 other types of drugs.
There were six unintended pregnancies in the Yellow Card reports of other drugs, 46 in the antibiotic reports, and 39 in the enzyme inducing drug reports, said the researchers.
Compared with the other types of drug, unintended pregnancies were seven times more common in Yellow Card reports of antibiotics and 13 times more common in reports of enzyme-inducing drugs.
Congenital birth defects were also reported seven times more often in Yellow Cards for enzyme-inducing drugs, which included some antibiotics.
“Women taking hormonal contraceptives should be warned that antibiotics may impair their effectiveness”
The study authors stated: “This evidence suggests there is an interaction of antibacterial drugs with hormonal contraceptives, which can potentially impair the effectiveness of the contraceptives.”
They said the findings were a “signal” of a possible drug-drug interaction, with a seven-fold higher rate of reporting of unintended pregnancies with antibiotics compared with controls.
They added: “Women taking hormonal contraceptives should be warned that antibiotics may impair their effectiveness.
“Extra precautions can be taken during a course of antibiotics; an unintended pregnancy is a life-changing event.”
However, the researchers, from Oxford and Birmingham universities, cautioned that it was impossible to calculate absolute risks from the data presented in the study.
The risk would also vary from woman to woman, according to her physiological make-up and circumstances, they noted, so it was highly unlikely to apply universally.